Status epilepticus resulting from severe efavirenz toxicity in an HIV-infected patient

Ank E. Nijhawan, Kimon C. Zachary, Awewura Kwara, Nagagopal Venna

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

We present the case of an HIV-infected patient with cirrhosis in whom severe neuropsychiatric signs and symptoms developed in the setting of a significantly elevated plasma efavirenz level. Although mild neuropsychiatric symptoms are a well-known adverse effect of this medication, to our knowledge, this is the first report of status epilepticus with routine efavirenz dosing. This case raises several significant questions regarding the adverse effects and dosing of this medication, including which patient characteristics predispose to efavirenz toxicity, the relevance of the CYP2B6 mutation, and indications for therapeutic drug monitoring.

Original languageEnglish (US)
JournalAIDS Reader
Volume18
Issue number7
Publication statusPublished - Jul 2008

    Fingerprint

Keywords

  • Efavirenz
  • HIV/AIDS
  • Toxicity

ASJC Scopus subject areas

  • Virology
  • Medicine(all)

Cite this